California, 2004

Flash Flooding in California, February 18, 2004

February 18, 2004 · NWS SGX · 5 events in 4 counties and zones

Heavy rainshowers developed along a cold front that moved east across the region. This led to flooded roadways in the valleys, and mud and rock slides in the foothill and mountain areas that had recently burned.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Heavy rainshowers developed along a cold front that moved east across the region. This led to flooded roadways in the valleys, and mud and rock slides in the foothill and mountain areas that had recently burned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 18, 2:00 PM PST, 1 hour 45 minutes earlier.

Area forecast discussion, Feb 18, 2:00 PM PST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
200 PM PST WED FEB 18 2004

.SYNOPSIS...A STORM WILL MOVE OUT OF THE AREA TONIGHT WITH A SLIGHT
CHANCE REMAINING IN SAN DIEGO COUNTY. LOCALLY MODERATE RAIN STILL
POSSIBLE LATE THIS AFTERNOON THROUGH EVENING AS THE BACK EDGE OF THE
FRONT MOVES THROUGH. GUSTY WINDS WILL MAINLY BE IN THE MOUNTAINS AND
DESERTS WITH LOCALLY BREEZY CONDITIONS ELSEWHERE TONIGHT. HIGH
PRESSURE ALOFT WILL MOVE OVER ON THURSDAY. A SERIES OF STORMS WILL
MOVE THROUGH THE AREA EACH DAY FROM FRIDAY THROUGH TUESDAY. HIGH
PRESSURE WILL MOVE OVER ON WEDNESDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

STORM WEAKENING AS IT MOVES INTO THE AREA. FIRST PART OF FRONT NOT
PRODUCING MUCH RAIN IN THE AREA. GOOD EAST WINDS WITH LARGE DEW
POINT DEPRESSIONS KEEPING IT MOSTLY LIGHT. LARGE AREA OF SHOWERS
BEHIND FIRST RAIN BAND COULD STILL GIVE SOME MODERATE RAIN. FIRST
BAND OF RAIN THINNING AND RAIN WILL BE LESS THAN ANTICIPATED. WILL
KEEP SLIGHT CHANCE FOR EARLY THU MORNING FOR POSSIBLE TRAINING OFF
THE ISLANDS INTO SAN DIEGO COUNTY BUT THAT LOOKS RATHER SLIM NOW.
WILL GO SCATTERED SHOWERS EARLY IN SOUTH PART THEN SLIGHT CHANCE...
OTHERWISE SLIGHT CHANCE EARLY TONIGHT. RAIN AMOUNTS LOOK MORE LIKE A
QUARTER INCH IN THE COAST TO INLAND AREAS TO ONE HALF INCH
MOUNTAINS. RIDGE MOVES OVER THU. NEXT STORM EXPECTED FRIDAY
AFTERNOON. STORMS EXPECTED EACH DAY DURING THE WEEKEND. STORMS
FORECAST FOR MON AND TUE LOOK RATHER SIGNIFICANT ON CURRENT MODELS
WITH A DEEP COLD TROUGH MOVING OVER THE STATE. GUSTY WINDS PICKING
UP OVER THE MOUNTAINS AND DESERTS AND WIND ADVISORY LOOKS OKAY.
WINDS WILL SWITCH TO NORTHWEST TONIGHT. LOOKS COOL AND WET FRI
THROUGH TUE. HIGH PRESSURE MOVES OVER NEXT WED. WARMER THU THEN
COOLER WITH NOT MUCH CHANGE THROUGH TUE...THEN WARMER WED.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

SPECIAL WEATHER STATEMENT...............LAXSPSSGX.
HYDROLOGIC OUTLOOK (SPECIAL ISSUANCE)...LAXESFSGX.
FLASH FLOOD WATCH.......................LAXFLSSGX.
WIND ADVISORY...........................LAXNPWSGX.
MARINE WEATHER STATEMENT................LAXMWSSGX.
SMALL CRAFT ADVISORY....................LAXCWFSGX.

&&

WHITLOW
Hazardous weather outlook, Feb 18, 6:00 AM PST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST WED FEB 18 2004

CAZ042-043-048-050-055>058-060>062-191400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
600 AM PST WED FEB 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

FLASH FLOOD WATCH FOR BURN AREAS IN SAN BERNARDINO AND SAN DIEGO
COUNTIES.
REFER TO LAXFLSSGX WGUS86 KSGX FOR DETAILS.

ASTRONOMICAL HIGH TIDES COULD BRING MINOR TIDAL OVERFLOW AT THE
BEACHES.
REFER TO LAXMWSSGX FZUS76 KSGX FOR DETAILS.

WIND ADVISORY FOR THE MOUNTAINS AND DESERTS.
REFER TO LAXNPWSGX WWUS76 KSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

SUNDAY AND SUNDAY NIGHT...A STORM WITH MODERATE TO HEAVY
PRECIPITATION IS POSSIBLE.

MONDAY NIGHT AND TUESDAY...A STORM WITH MODERATE TO HEAVY
PRECIPITATION IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION THIS AFTERNOON AND EVENING.

XXX666

NNNN

The radar

The San Diego radar (KNKX), 134 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Riverside

When
February 18, 3:45 PM PST to 4:45 PM PST
Where
Riverside County, Temecula
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Flash Flood, Orange

When
February 18, 4:16 PM PST to 4:20 PM PST
Where
Orange County, Garden Grove
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
33.677, -117.776 (the zone’s center; the record gives no point)

Flash Flood, San Bernardino

When
February 18, 4:32 PM PST to 8:00 PM PST
Where
San Bernardino County, Lake Arrowhead
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Flash Flood, San Diego

When
February 18, 5:14 PM PST to 6:30 PM PST
Where
San Diego County, 4 mi E of Valley Center
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Flash Flood, San Diego

When
February 18, 6:42 PM PST to 9:38 PM PST
Where
San Diego County, Ramona
Reported by
TRAINED SPOTTER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394663, 5394662, 5394661, 5394660, 5394664.